Adalimumab antibodies impact Crohn's maintenance therapy

Reuters Health Information: Adalimumab antibodies impact Crohn's maintenance therapy

Adalimumab antibodies impact Crohn's maintenance therapy

Last Updated: 2015-04-22

By David Douglas

NEW YORK (Reuters Health) - Antibodies to adalimumab may portend inflammation in Crohn's patients receiving the agent for maintenance therapy, according to a post hoc analysis of trial results.

"Our study confirms earlier data in rheumatoid arthritis that immunogenicity to adalimumab is substantial and clinically relevant. It impacts on the serum concentrations and leads to inflammation and potentially loss of response," Dr. Filip Baert told Reuters Health by email.

As reported April 10th online in Gut, Dr. Baert of University Hospitals Leuven, Belgium and colleagues re-analyzed 536 prospectively collected serum samples from 148 participants in a previous trial.

"We studied them," Dr. Baert continued, "with a very sensitive technique - antibody formation to adalimumab (a fully human monoclonal antibody)." The agent "was administered in a proper way using high dose induction followed by maintenance therapy."

Antibodies to adalimumab (ATA) were detected in 20% of patients after a median of 34 weeks and were correlated with lower serum adalimumab concentration. At week 4, a concentration of <5 ug/mL significantly increased the future risk of ATA (hazard ratio 25.1). Conversely, use of concomitant immunomodulators prevented ATA (HR 0.23).

Regression modeling showed a negative correlation between C-reactive protein (CRP) and adalimumab concentration and a positive one with ATA. Both lower serum adalimumab concentration and ATA were independently associated with future CRP. ATA was also significantly associated with adalimumab discontinuation because of lack of response.

These data, say the investigators, suggest that combination therapy with immunomodulators and early drug and ATA level monitoring could help optimize treatment and improve outcome.

In fact, added Dr. Baert, "A better understanding of (the ATA) phenomenon including pharmacokinetic monitoring could allow for early detection and possible prevention of the loss of response currently frequently encountered."

SOURCE: http://bmj.co/1HmkQBg

Gut 2015.

© Copyright 2013-2018 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.